Conn. EMS Respond to Over 100 Overdose Calls in 72 Hours

Source: Katarzyna Białasiewicz - 123RF

New Haven, CT – Emergency personnel were pushed to their limits during a 72-hour period, as they responded to more than 100 overdoses since Aug 14.

New Haven police Lt. Karl Jacobson, who heads the department’s intelligence and narcotics division, said during a press conference Friday city officials determined that 47 individuals were treated at least once for an overdose. Some individuals were treated multiple times for overdosing, resulting in roughly 120 separate ambulance calls.

City Office of Emergency Management Director Rick Fontana said things started to calm down around 10 p.m. Thursday, when the men allegedly responsible for the sale of the tainted K2 or Spice, were placed in custody.

According to the New Haven Register, Felix Ayala Melendez, 37, and John Parker, 53, both of New Haven, have been arrested in connection with the overdoses. Police Chief Anthony Campbell said during the press conference Friday that Melendez, whom police had arrested in February on drug charges, has been charged with possession of a controlled substance. Parker is facing state drug charges as well as a federal narcotics charge.

A third man, believed to be a distributor of the bad batch of K2, has also been arrested on a federal search warrant. The man, who has not been publicly identified, is being held on federal drug charges, Campbell said.

Campbell said Saturday there have also been some reported heroin overdoses, as those individuals that were looking for K2 weren’t able to get it, so they resorted back to the drug that was easier to get.

Since 12 a.m. Saturday, Fontana said there have been six K2 overdoses—four of which happened around the Green—noting that these synthetic cannabinoid overdoses may not be the same K2 from earlier in the week.

The overdoses have drawn international attention, as city, state and federal officials, and as well as community leaders, attempt to address the issues that are part of a national drug addiction problem.

The U.S. Food and Drug Administration issued a warning statement on July 19, 2018 about numerous health emergencies, mostly in midwestern states, caused by consumption of synthetic cannabinoid products laced with brodifacoum, an anticoagulant (blood-thinning) compound commonly used in rat poison.

Hundreds of users of synthetic cannabinoid products typically sold in gas stations and convenience stores under various brand names such as “K2” and “Spice” have been treated for complications such as bleeding, and several people have died.

Users of these products should be alert for bleeding and other symptoms like easy bruising, oozing gums, and nosebleeds and seek medical attention if they suspect they may have consumed contaminated drugs. Brodifacoum remains in the body a long time and can raise bleeding risk for weeks after consumption.